Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 55, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 11, 2010, 8:33 PM MDT for Kit Carson County, Colorado. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2010, 8:33 PM MDT (02:33 UTC)
- Expired
- Jun 11, 2010, 9:13 PM MDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:44 PM MDT | FUNNEL CLOUD | Vona, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 6:34 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
308
WFUS53 KGLD 120233
TORGLD
COC063-120330-
/O.NEW.KGLD.TO.W.0055.100612T0233Z-100612T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT FRI JUN 11 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 930 PM MDT
* AT 831 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
NEAR SEIBERT. A TORNADO MAY DEVELOP AT ANY TIME! DOPPLER RADAR
SHOWED THIS TORNADIC STORM MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
VONA...STRATTON AND BETHUNE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 402 AND 434.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3957 10259 3957 10244 3925 10231 3921 10293
3944 10300
TIME...MOT...LOC 0233Z 254DEG 16KT 3932 10285
$$
JRM2 follow-up statements
333
WWUS53 KGLD 120247
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT FRI JUN 11 2010
COC063-120330-
/O.CON.KGLD.TO.W.0055.000000T0000Z-100612T0330Z/
KIT CARSON CO-
847 PM MDT FRI JUN 11 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN KIT CARSON COUNTY
UNTIL 930 PM MDT...
AT 840 PM MDT...STORM CHASERS REPORTED A FUNNEL CLOUD. THIS TORNADO
WAS LOCATED NEAR VONA...AND WAS MOVING EAST AT 25 MPH. LARGE HAIL IN
EXCESS OF HALF DOLLAR SIZE IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STRATTON AND BETHUNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3957 10260 3957 10244 3925 10231 3926 10282
3944 10291
TIME...MOT...LOC 0246Z 250DEG 20KT 3935 10276
$$
JRM861
WWUS53 KGLD 120313
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT FRI JUN 11 2010
COC063-120323-
/O.CAN.KGLD.TO.W.0055.000000T0000Z-100612T0330Z/
KIT CARSON CO-
913 PM MDT FRI JUN 11 2010
...THE TORNADO WARNING FOR NORTHERN KIT CARSON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3957 10260 3957 10244 3925 10231 3926 10282
3944 10291
TIME...MOT...LOC 0313Z 250DEG 20KT 3940 10258
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 5:16 PM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 11, 5:16 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 516 PM MDT FRI JUN 11 2010 .SHORT TERM... (TONIGHT - MONDAY) 215 PM MDT FRI JUN 11 2010 THERE WILL BE TWO AREAS TO WATCH THIS AFTERNOON/EVENING FOR CONVECTIVE INITIATION. THE FIRST WILL BE THE POST FRONTAL UPSLOPE REGION OF NORTHEAST COLORADO. MODELS ARE IN GOOD AGREEMENT HERE WITH COPIOUS QPF SIMILAR TO YESTERDAY. THE OTHER AREA WILL BE THE OLD FRONTAL BOUNDARY...WHICH WAS NEAR A MCCOOK TO LEOTI LINE AT 19Z AND IS DISCERNIBLE ON KGLD RADAR AS A FINE LINE RETREATING WESTWARD. OF THE SHORT TERM MODELS...THE RUC HAS THE BEST HANDLE ON THE FRONT. IT IS THE ONLY HI RES MODEL BREAKING OUT CONVECTION IN NW KANSAS AND TO SHOW IT MOVING WESTWARD. IN BOTH AREAS...MEAN STORM MOTION WILL BE 190/10-20KTS WITH RIGHT MOVERS 250/10-15KTS. DEEP LAYER SHEAR IS MORE THAN SUFFICIENT FOR SUPERCELLS WITH 30-40KTS OF FLOW AT 500MB AND EASTERLY WINDS AT THE SURFACE VEERING TO SOUTHWEST ALOFT. EXTREME INSTABILITY IS FORECAST EAST OF THE FRONT AND VERY UNSTABLE CONDITIONS TO THE WEST. THE POTENTIAL IS THERE...BUT SOME NEGATIVES INCLUDE 700MB TEMPERATURES NEAR 15C ADVECTING INTO THE EASTERN CWA AND LACK OF STRONG SYNOPTIC SCALE FORCING. FURTHERMORE...THE NAM...WHICH HAS A VERY GOOD TRACK RECORD AS OF LATE...IS CONFINING PRECIPITATION TO THE FAR NORTHWEST AND SOUTHEAST AREAS AND IS DIFFICULT TO IGNORE. SO WILL HAVE THE HIGHEST POPS IN THE NORTHWEST ASSOCIATED WITH THE COLORADO CONVECTION WHERE CONFIDENCE IS HIGHER...WITH MID RANGE POPS ELSEWHERE. OVERNIGHT MCS SHOULD PUSH THE FRONTAL BOUNDARY SOUTHEAST. IT MAY TRY TO RETURN WESTWARD AGAIN DURING THE DAY SATURDAY AND END UP SOMEWHERE IN THE EASTERN FORECAST AREA. THERE WILL BE A LARGE TEMPERATURE GRADIENT ACROSS THE FRONT...WITH 50S AND 60S TO THE WEST AND 70S AND 80S TO THE EAST. THE UPPER LOW OVER THE FOUR CORNERS WILL INCH CLOSER ON SATURDAY. THIS IS BASICALLY THE SAME SCENARIO AS THE PAST COUPLE OF DAYS...WITH ANOTHER ROUND OF THUNDERSTORMS LIKELY SATURDAY NIGHT. THE UPPER SYSTEM WILL FINALLY BE EJECTING OVER THE CENTRAL ROCKIES ON SUNDAY. IT WILL BE ACCOMPANIED BY A COLD FRONT IN THE ADJACENT HIGH PLAINS. THE AIR MASS WILL START OUT COOL AND STABLE...BUT ANY DEGREE OF AFTERNOON HEATING UNDER THE UNUSUALLY COLD UPPER SYSTEM WILL RESULT IN UNSTABLE CONDITIONS AND LIKELY ANOTHER ROUND OF THUNDERSTORMS. SHEAR WILL BE AMPLE AND WELL ORGANIZED CONVECTION WILL AGAIN BE A POSSIBILITY. ON MONDAY NUMERICAL MODELS MERGE THE ROCKIES LOW WITH ONE DROPPING OUT OF CANADA INTO THE NORTHERN PLAINS. GIVEN PROXIMITY OF THE RESULTING CUT OFF LOW OVER THE DAKOTAS AND COLD TEMPERATURES ALOFT HARD TO RULE OUT A CHANCE OF THUNDERSTORMS. TEMPERATURES WILL REBOUND SOMEWHAT FROM THE WEEKEND BUT REMAIN BELOW NORMAL. .LONG TERM... (TUESDAY - FRIDAY) 215 PM MDT FRI JUN 11 2010 UPPER PATTERN THIS PERIOD WILL FEATURE A RIDGE OVER THE SOUTHERN PLAINS AND ANOTHER TROUGH OVER THE GREAT BASIN. THIS WILL OPEN THE DOOR FOR OCCASIONAL SHORTWAVE TROUGHS TO EJECT ACROSS THE CENTRAL ROCKIES IN THE SOUTHWEST FLOW AHEAD OF THE MAIN TROUGH AXIS. SURFACE PATTERN SHOWS HIGH PRESSURE CENTERED NEAR THE MID MISSISSIPPI RIVER VALLEY...RESULTING IN PERSISTENT SOUTHEASTERLY FLOW INTO THE HIGH PLAINS. AVAILABLE LOW LEVEL MOISTURE...THE PRESENCE OF A LEE TROUGH...AND SYNOPTIC SCALE LIFT PROVIDED BY THE SHORTWAVE TROUGHS SUGGEST A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH THE LONG TERM PERIOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION... 515 PM MDT FRI JUN 11 2010 FOR THE 00Z TAFS...COMPLEX AVIATION FORECAST WITH THUNDERSTORM POTENTIAL AT BOTH SITES THIS EVENING...FOLLOWED BY A SLOW MOVING COLD FRONT WHICH WILL BRING MVFR/IFR CONDITIONS AND ADDITIONAL PRECIP IN ITS WAKE. IN THE NEAR TERM...WILL KEEP CONDITIONS VFR WITH CONVECTIVE POTENTIAL AT BOTH TERMINALS. EXACT TIMING DIFFICULT TO PIN DOWN AND THUS WILL INDICATE POTENTIAL WITH CB GROUPS AND AMEND AS NECESSARY. STORMS WHICH DO DIRECTLY IMPACT EITHER SITE MAY PRODUCE BRIEF MVFR/IFR CONDITIONS. OVERNIGHT AND EARLY SATURDAY...A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE REGION SHIFTING WINDS GRADUALLY AROUND FROM THE EAST TO THE NORTH. CIGS WILL LOWER TO MVFR/IFR WITH LIGHT RAIN DEVELOPING. 50 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 11, 10:55 AM MDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT FRI JUN 11 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT FRI JUN 11 2010 /1155 AM CDT FRI JUN 11 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. THERE WILL BE A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA. HOWEVER...THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF FRONTAL BOUNDARY. BY LATER THIS AFTERNOON...THIS FRONT WILL ROUGHLY EXTEND FROM NEAR SHARON SPRINGS TO COLBY TO NORTON. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL... LARGE HAIL...DAMAGING WINDS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WITH THE POSSIBILITY OF SOME STORMS BECOMING SEVERE WILL CONTINUE SATURDAY AND SUNDAY EVENINGS AS A LOW PRESSURE SYSTEM BEGINS TO LIFT OUT OF THE SOUTHWESTERN UNITED STATES ACROSS THE ROCKIES AND HIGH PLAINS. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT). BULLER/JSL
In the hours before
Local storm report, Jun 11, 7:25 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 6 NNE HOXIE 39.44N 100.40W
06/11/2010 SHERIDAN KS LAW ENFORCEMENT
&&
50Local storm report, Jun 11, 7:48 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 8 SW NEW ALMELO 39.52N 100.25W
06/11/2010 SHERIDAN KS PUBLIC
&&
50Local storm report, Jun 11, 7:53 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 14 S OBERLIN 39.62N 100.53W
06/11/2010 M1.75 INCH DECATUR KS PUBLIC
RELAYED BY LAW ENFORCEMENT
&&
MENTZERLocal storm report, Jun 11, 8:07 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TORNADO 7 S JENNINGS 39.58N 100.29W
06/11/2010 DECATUR KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TWO TORNADOES MOVING NORTH
TOWARDS JENNNGS
&&
MENTZERLocal storm report, Jun 11, 8:11 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 23 NNE HOXIE 39.66N 100.27W
06/11/2010 DECATUR KS PUBLIC
CITIZEN REPORTS 3 TORNADOES CONCURRENTLY.
&&
50Local storm report, Jun 11, 8:33 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TORNADO 5 WSW NEW ALMELO 39.56N 100.21W
06/11/2010 DECATUR KS EMERGENCY MNGR
RESIDENT IN THE SMALL COMMUNITY OF ALISON REPORTED
UPROOTED TREES...WINDOWS BLOWN OUT OF HOME...AND FEED
BUNKS OVERTURNED. TIME ESTIMATED.
&&
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:24 PM MDT | Tornado Warning | GLD | Kit Carson | 56 min |
| Jun 11, 8:15 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 42 min |
| Jun 11, 8:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| Jun 11, 9:01 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.